Alert archive / South Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 64, NWS Wilmington, NC

July 28, 2007Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 28, 2007, 12:47 PM EDT for Georgetown County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2007, 12:47 PM EDT (16:47 UTC)
Expired
Jul 28, 2007, 1:21 PM EDT
In force
34 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2294 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:06 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 28, 10:06 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1006 AM EDT SAT JUL 28 2007

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE AREA
THIS WEEKEND. A WEAK SURFACE FRONT WILL STALL ACROSS THE CAROLINAS
MONDAY AND SLOWLY DISSIPATE THROUGH WEDNESDAY. HIGH PRESSURE WILL
RIDGE IN FROM THE EAST THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TODAY/...
STRONG UPPER LEVEL IMPULSE TO PASS JUST WEST AND SOUTH OF THE AREA
THIS AFTERNOON AND EVENING. ITS CLOSE PROXIMITY WILL PROVIDE DECENT
PVA FOR ADDITIONAL FORCING FOR CONVECTION TO IGNITE. THIS ADDITIONAL
TSRA SUPPORT AND THE LATEST 88-D RADAR TRENDS...ARE ENUF TO INCREASE
POPS ACROSS THE AREA...WITH THE HIGHEST ACROSS THE SC COUNTIES. DUE
TO CLOUDS AND PCPN...HAVE TWEAKED MAXES LOWER ESPECIALLY ACROSS THE
SC COUNTIES.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
THE NEXT SEVERAL DAYS WILL FEATURE A VERY UNCLIMATOLOGICAL SUMMER
PATTERN HIGHLIGHTED BY A SERIES OF UPPER LEVEL DISTURBANCES
PASSING THROUGH A SHARP EASTERN U.S. TROUGH. THIS WILL LEAD TO
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE
PERIOD.

THE GFS IS INITIALLY 3-6 HOURS FASTER THAN THE NAM...BUT BOTH
MODELS AGREE A STRONG UPPER DISTURBANCE WILL BE MOVING THROUGH
EASTERN SOUTH CAROLINA THIS EVENING. HAVE FORECAST HIGHEST POPS
THIS EVENING FROM FLORENCE SOUTHEAST TOWARD THE COAST WHERE THE
BEST DYNAMICS WILL MOVE. FOR SUNDAY...THE NAM IS FARTHER SOUTH AND
EAST DEVELOPING A SURFACE LOW ACROSS CENTRAL SOUTH CAROLINA. THE
GFS HOLDS THE LOW LEVEL CIRCULATION WEST OF ATLANTA UNTIL MONDAY
MORNING WHEN IT ARRIVES IN THE PALMETTO STATE. THIS DIFFERENCE IS
SIGNIFICANT SINCE THE CONVERGENCE PROVIDED BY THE LOW WILL BE
INSTRUMENTAL IN DETERMINING HOW MUCH CONVECTION WILL DEVELOP IN
THE VERY MOIST AND UNSTABLE AIRMASS SUNDAY AFTERNOON. THE GFS MOS
POPS (30-40%) SEEM TOO LOW EVEN GIVEN THE AIRMASS CONVECTIVE
PARAMETERS ALONE...SO WILL TREND UP TOWARD THE HIGHER ETA/NGM MOS
GUIDANCE POPS IN THE GRIDS.

BY MONDAY...BOTH THE GFS AND NAM AGREE THE FINAL PIECE OF THE
UPPER LEVEL TROUGH WILL PASS OVER THE CAROLINAS...ALONG WITH THE
SURFACE CONVERGENT AXIS LATE IN THE DAY. COVERAGE OF RAIN SHOULD
APPROACH 60% DURING THE DAY...WITH A CLEARING TREND DEVELOPING
FROM NORTHWEST TO SOUTHEAST MONDAY NIGHT BEHIND THE UPPER TROUGH
AXIS.

DIURNAL TEMPERATURE RANGES WILL BE HELD TO ONLY 15 DEGREES OR SO
THROUGH THE PERIOD GIVEN HIGH DEWPOINTS AND PLENTY OF CLOUD COVER.
A COMPROMISE AMONG THE GUIDANCE MEMBERS APPEARS VERY REASONABLE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
MID LEVEL TROUGH DIGGING ACROSS THE EAST COAST IN THE BEGINNING OF
THE PERIOD AS COLD FRONT APPROACHES FROM THE WEST NORTHWEST GIVING
BEST CHANCE OF PCP FOR MON AFTN. MID LEVEL TROUGH SEEMS TO SHIFT
FAR ENOUGH NORTH AND EAST BY TUESDAY INTO WEDNESDAY TO CREATE SOME
MID LEVEL DRYING AND SUBSIDENCE...BUT COLD FRONT GETS HUNG UP ALONG
THE COAST.  THEREFORE WILL KEEP GREATER POPS FOR MON AND KEPT SLIGHT
CHC TO CHC POPS FOR MUCH OF THE WEEK ALTHOUGH MID WEEK COULD BE
DRIER IF FRONT SHIFTS FAR ENOUGH OFF THE COAST. GFS HAS LOW
DEVELOPING ALONG LINGERING FRONTAL BOUNDARY AND LIFTS THE LOW UP THE
EAST COAST TUES INTO WED PUTTING OUR LOCAL AREA ON THE BACK SIDE
WHICH COULD GIVE US A COUPLE OF DRIER DAYS FOR MID WEEK. AS HIGH
PRESSURE RIDGES BACK IN FROM ATLANTIC TOWARD END OF WEEK...MOISTURE
GETS PULLED BACK INTO THE SOUTHEAST IN THE RETURN FLOW. FAIRLY
PERSISTENT EAST COAST TROUGH WILL HANG ON THROUGH END OF WEEK
ALTHOUGH IT DOES DAMPEN OUT A BIT BECOMING MORE ZONAL BY END OF
WEEKEND.

TEMPS WILL REMAIN WITHIN A FEW DEGREES OF GUIDANCE. MAX TEMPS WILL
BE SLIGHTLY LOWER MONDAY DUE TO CLOUD COVER ASSOCIATED WITH COLD
FRONT. DEW POINTS WILL BE IN THE 70S THROUGH THE PERIOD WITH A DROP
INTO THE 60S BEHIND COLD FRONT. OVERALL TEMPS HOVERING AROUND 70 AT
NIGHT AND 90 DURING THE DAY.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
MVFR FOG WILL LIFT TO VFR BY 13Z. HAZARD OF CONCERN TODAY WILL BE
THUNDERSTORMS. GUIDANCE SUGGEST EARLY DEVELOPMENT ALONG THE SEA
BREEZE VICINITY OF THE COASTAL TERMINALS POSSIBLY AS EARLY AS 15Z.
GOOD MOISTURE CONTENT AND APPROACHING SHORT WAVE SUGGEST COVERAGE
SUFFICIENT ENOUGH TO WARRANT TEMPO THUNDERSTORMS/MVFR CONDITIONS
ALTHOUGH BRIEF IFR WILL BE POSSIBLE THROUGH 19Z. DUE TO CLOUD
COVERAGE THIS MORNING THUNDERSTORMS AT FLO/LBT WILL LIKELY OCCUR
MAINLY FROM 17Z-20Z. THUNDERSTORMS DECREASE FROM NORTH TO SOUTH THIS
AFTERNOON AS SHORT WAVE PASSES. THUNDERSTORMS LIKELY TO CONTINUE
THROUGH THE NIGHT BUT SOUTH OF THE TERMINALS. FOG AGAIN LIKELY
TONIGHT WITH WIDESPREAD MVFR VISIBILITIES. SINCE IFR EXPECTED TO BE
PATCHY WILL NOT MENTION IN TAFS ATTM.

CHANCE OF THUNDERSTORMS THROUGH TUESDAY WITH CHANCE OF IFR EACH
MORNING.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
SFC PRESSURE GRADIENT TO REMAIN WEAK THIS AFTERNOON...WITH THE SEA
BREEZE CIRCULATION THE MAIN WIND AND RESULTANT SEAS PRODUCER THIS
AFTERNOON AND EVENING. EVENTHOUGH AN UNDERLYING WEAK SE 2 FOOT 9 SEC
PERIOD EXISTS...THE ADDITION OF THE WIND DRIVEN WAVES FROM THE SEA
BREEZE BOUNDARY WILL NOT HAVE THE FETCH OR EXIST LONG ENOUGH TO
INCREASE OVERALL SEAS BEYOND 3 FT. HAVE INCREASED PCPN CHANCES
ESPECIALLY ACROSS THE WATERS SOUTH OF LITTLE RIVER INLET...WHERE AN
UPPER IMPULSE WILL AID THE IGNITION AND THE LONGEVITY OF THE
CONVECTION.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
LOW PRESSURE CURRENTLY ACROSS THE OHIO VALLEY WILL GRADUALLY SLIDE
SOUTH AND EAST OVER THE NEXT FEW DAYS...EVENTUALLY REACHING THE
CAROLINA COASTLINE BY MONDAY AFTERNOON. UNTIL THEN GENERALLY LIGHT
SOUTHERLY WINDS ARE EXPECTED WITH SPEEDS LESS THAN 15 KT OUTSIDE
OF THUNDERSTORMS. A PERSISTENT SOUTHEASTERLY SWELL (2 FT/8
SECONDS) WILL CONTINUE THROUGH THE PERIOD AS WELL.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
SOUTHERLY FLOW AHEAD OF STALLED FRONT FOR MONDAY IN THE 10 TO 15 KT
RANGE INCREASES AS GRADIENT TIGHTENS. FOR MID WEEK WINDS AND SEAS
GET A BIT TRICKIER DEPENDING ON HOW THE SFC LOW AND LINGERING
FRONTAL BOUNDARY PANS OUT. WENT MORE IN LINE WITH GFS SHIFTING WINDS
AROUND TO THE W-NW FOR MID WEEK ON BACK END OF DEVELOPING LOW AS IT
MOVES UP THE COASTAL WATERS FAR ENOUGH EAST. BY END OF WEEK...RETURN
FLOW OF SW TO S WINDS SETS UP AGAIN. SEAS REMAIN IN THE 2 TO 4 KT
RANGE...WITH SLIGHT INCREASE MID WEEK AS SFC LOW MOVES NORTH JUST
EAST OF COASTAL WATERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...TRA
NEAR TERM...HOEHLER
SHORT TERM...TRA
LONG TERM...RGZ
AVIATION...MRR
Hazardous weather outlook, Jul 28, 5:08 AM EDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
508 AM EDT SAT JUL 28 2007

NCZ097-101-290915-
PENDER-NEW HANOVER-
508 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-100-SCZ017-023-024-032>034-039-046-290915-
ROBESON-BLADEN-COLUMBUS-BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
508 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-290915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
508 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF WATERSPOUTS THROUGH THE MORNING HOURS IN
AND NEAR ANY SHOWER ACTIVITY. MARINERS SHOULD KEEP A CLOSE EYE ON
THE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRA

In the hours before

Special weather statement, Jul 28, 11:39 AM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1139 AM EDT SAT JUL 28 2007

NCZ097-100-101-281645-
PENDER-NEW HANOVER-BRUNSWICK-
1139 AM EDT SAT JUL 28 2007

...PEA SIZE HAIL OCCURRING WITH THUNDERSTORMS...

SEA BREEZE INDUCED STRONG THUNDERSTORMS WILL DEVELOP BETWEEN TOPSAIL
BEACH ACROSS OGDEN TO BOILING SPRINGS LAKES AND AFFECT THIS AREA
THROUGH 145 PM.

REPORTS INDICATE SOME OF THESE THUNDERSTORMS ARE PRODUCING PEA SIZE
HAIL. THE STORMS WILL ALSO HAVE THE CAPABILITY TO PRODUCE WINDS OF
40 MPH AND FREQUENT DANGEROUS LIGHTNING.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:02 PM EDTSpecial Marine WarningILM58 min
Jul 28, 2:51 PM EDTSpecial Marine WarningILM54 min
Jul 28, 3:14 PM EDTSevere Thunderstorm WarningILMNew Hanover46 min
Jul 28, 3:44 PM EDTAreal Flood AdvisoryILMNew Hanover2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.